Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 76, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 22, 1997, 11:21 PM CDT for Fillmore County, Minnesota. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1997, 11:21 PM CDT (04:21 UTC)
- Expired
- Jun 23, 1997, 12:25 AM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fillmore County, MN
The radar
The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 11:22 PM CDT | Thunderstorm Wind 52 | Spring Valley, MN | |
| Jun 22, 11:22 PM CDT | Thunderstorm Wind 52 | Spring Valley, MN | |
| Jun 22, 11:25 PM CDT | Thunderstorm Wind 52 | Ostrander, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
802
WUUS1 KLSE 230422 RRA
SVRLSE
MNC045-230525-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1121 PM CDT SUN JUN 22 1997
* SEVERE THUNDERSTORM WARNING FOR
EASTERN FILLMORE COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 1225 AM CDT
* SOME LOCATIONS AFFECTED
WHALAN
LANESBORO
HIGHLAND
LENORA
* AT 1118 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES SOUTH TO 35 MILES SOUTH OF
ROCHESTER...OR JUST SOUTH OF STEWARTVILLE TO EAST OF SPRING
VALLEY TO CHESTER IOWA. THE STORM WAS MOVING EAST AT 30 MPH.
* THE STORM WILL BE NEAR PRESTON AND HARMONY BY 1130 PM.
THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. DO NOT GO
OUTDOORS.
RACY/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:08 PM CDT, 9 hours 13 minutes earlier.
Area forecast discussion, Jun 22, 2:08 PM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 205 PM CDT SUN JUN 22 1997 MAIN CONCERNS OF THE NIGHT ARE CONVECTION AND POSSIBLE HEAVY RAINS. AT 18Z...SURFACE ANALYSIS HAD WARM FRONT FROM SOUTH DAKOTA ACROSS CENTRAL IOWA AND INTO ILLINOIS. SURFACE DEWPOINT TEMPERATURES IN THE MIDDLE 70S ACROSS CENTRAL IOWA FEEDING NORTH TOWARDS THE FORECAST AREA. RADAR IMAGERY FROM SOUTH DAKOTA SHOWS THUNDERSTORMS MOVING TO THE EAST AND BUILDING SOUTH. RADAR COMPOSITE OF UPPER MIDWEST AND SATELLITE IMAGERY...SHOW SOME SORT OF BOUNDARY RUNNING FROM STORM COMPLEX IN SOUTH DAKOTA SOUTHEAST AND THROUGH MKT TO LSE TO MSN. WEAK CONVECTION SEEN ON KARX AT THIS TIME ALONG THE BOUNDARY. SOUNDER CAPE PRODUCT HAS VALUES BETWEEN 2100 AND 2900 J/KG OVER THE FORECAST AREA...AND THE LIFTED INDEX PRODUCTS HAS VALUES NEAR -6. 12Z ETA/NGM FORECAST THE GREATEST 850 MB MOISTURE FLUX CONVERGENCE INTO NORTHERN SOUTH DAKOTA AT 18Z WHICH RELATES WELL WITH REALITY. BOTH MODELS MOVE THIS AREA TO THE EAST NORTHEAST DURING THE NIGHT BUT THE FORECAST AREA STAYS ON THE EASTERN EDGE OF THE MAXIMA WHICH SEEMS TO RELATE WELL TO PRESENT BOUNDARY SEEN ON SATELLITE. ETA FORECAST CAPE VALUES OF 1800 TO 3500 J/KG DURING THE EVENING AND NIGHTTIME HOURS ACROSS THE FORECAST AREA. SOUTHEAST MINNESOTA HAS THE GREATEST CYCLONIC SHEAR DURING THE EVENING HOURS. LOOKING AT 250 MB DIVERGENCE PATTERN...MODELS ALL FORECAST AN AREA OF UPPER LEVEL DIVERGENCE TO MOVE SOUTHEASTWARD OVER THE FORECAST AREA BY 06Z. WITH AN UNSTABLE ATMOSPHERE...A BOUNDARY TO ACT AS A FOCUSING MECHANISM AND SOME UPPER LEVEL DIVERGENCE EXPECT CONVECTIVE ACTIVITY DEVELOPING OVER THE DAKOTAS TO MOVE TOWARDS THE SOUTHEAST DURING THE EVENING HOURS INTO THE FORECAST AREA. ENOUGH SHEAR SHOULD BE PRESENT FOR ORGANIZED CONVECTION TO MOVE INTO THE AREA...BUT GREATEST SHEAR WILL REMAIN OVER SOUTHEAST MINNESOTA. WITH THE AMOUNT OF AVAILABLE ENERGY...HEAVY RAINFALL WILL BE A POSSIBILITYJ. NGM MOS GUIDANCE TEMPERATURES FOR MINIMUM TEMPERATURES HAVE DONE WELL PAST SEVERAL DAYS AND SEE NO REASON TO DEVIATE. NELSON
In the hours before
Special weather statement, Jun 22, 9:17 PM CDT, 2 hours 4 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-230420- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 917 PM CDT SUN JUN 22 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHEAST MINNESOTA AND ALL OF NORTHEAST IOWA UNTIL 2AM... THE WATCH INCLUDES THE TOWNS OF DODGE CENTER...ROCHESTER...WINONA...LA CRESCENT AND AUSTIN IN MINNESOTA AND CHARLES CITY...OSAGE...DECORAH...STRAWBERRY POINT IN IOWA. A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE WATCH AREA FROM 930 PM INTO THE EARLY MORNING HOURS OF MONDAY. THESE STORMS WILL LIKELY CONTAIN DAMAGING WINDS AND LARGE HAIL. RACY
Special weather statement, Jun 22, 9:18 PM CDT, 2 hours 3 minutes before
IAZ008>011-018-019-029-030-MNZ086>088-094>096-230420- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 917 PM CDT SUN JUN 22 1997 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHEAST MINNESOTA AND ALL OF NORTHEAST IOWA UNTIL 2AM... THE WATCH INCLUDES THE TOWNS OF DODGE CENTER...ROCHESTER...WINONA...LA CRESCENT AND AUSTIN IN MINNESOTA AND CHARLES CITY...OSAGE...DECORAH...STRAWBERRY POINT IN IOWA. A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE WATCH AREA FROM 930 PM INTO THE EARLY MORNING HOURS OF MONDAY. THESE STORMS WILL LIKELY CONTAIN DAMAGING WINDS AND LARGE HAIL. RACY
Local storm report, Jun 22, 11:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 PM CDT SUN JUN 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM 10 MI SE AUSTIN MN 60 MPH WIND GUST
06/22/97 MOWER
1102 PM 4 MI W SPRING VALLEY MN 60 MPH WIND GUST
06/22/97 FILLMORE
BAUMGARDTLocal storm report, Jun 22, 11:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 PM CDT SUN JUN 22 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM 10 MI SE AUSTIN MN 60 MPH WIND GUST
06/22/97 MOWER
1102 PM 4 MI W SPRING VALLEY MN 60 MPH WIND GUST
06/22/9V7 FILLMORE
BAUMGARDTThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:28 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 62 min |
| Jun 22, 10:56 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.